Does anyone suffer from red "butterfly" type facial rash and Lupus has been ruled out?

I have had a red rash on both cheeks and less so on my nose....If it gets warm the rash becomes hot to the touch...began 3 months ago...I believe it was initially an allergic reaction to a new pillow (foam that shapes to the head,neck etc.)..I did not let the "chemical gases" airout before using....got rid of the pillow but continue to suffer from this rash....My Rheumy tested...negative for Lupus...Thyroid ok etc....

My primary care MD just prescribed a course of oral steroids + 1X day antihistamine pill (ZyrtEC)

Does anyone else have a similar story..?..I have NEVER suffered from skin problems even when I was a teenager.

12 Replies

oldestnewest
  • Hi Luisa

    It could be adult Slapped Cheek Syndrome. Note the references to a suppressed immune system:

    nhs.uk/Conditions/Slapped-c...

    All the best,

    John

  • Interesting...I am leaning towards having a "chemical sensitivity" (ie exposure to toxic gases released by a pillow) that does not seem to want to clear up....

    I do need to discuss this with a Dermatologist

  • Skin rash/redness can also be a side effect of Plaquenil, with either short term or long term use. Perhaphs this is something you could mention to your Doctor? Whatever it is I hope it soon clears up.xxx

  • Hi Luisa. It is possible to have seronegative Lupus but you have not given any details of other symptoms as well as your rash. If you just have a rash on your face without the Lupus like symptoms then it could be a number of different things and without actually seeing it very difficult to say.

    Have you looked up any pictures of rosacea? that can give you flushed cheeks. If it does not clear up Id ask to see a dermatologist who should settle what it is once and for all or take a skin biopsy to test. Hope it clears up soon. x

  • I have rosacea. However interestingly enough most of it (90%) has cleared up since starting warfarin.

    dave

  • I also have/had red cheeks.

  • Thank you for the information....I do have APS an Unspecified Mixed Connective Disorder...both under "control"...prescribed Aspirin (320mg) as a blood thinner and Plaquenil 200 mg 2x/day.. If I "over due" activity or "stress" I will have one or two days of feeling like I have the flu and a terrible "hangover" (or what I've heard about this...I do not drink alcohol) ..I have never suffered pain nor rashes etc....

    I am trying to get an appointment w/ a Dermatologist...(5 month wait!)...do have a family friend who is a Dermatologist and willing to see me sooner...I have to travel to NYC...so we will see.....

  • I have been getting butterfly rash a lot lately, I notice it first thing in the morning, but by evening it,s gone, didn,t even give pillows a thought,havn,t had new ones though.

  • Hello Donnabrain;

    My rash is also more pronounced when I get up...and at time warm to the touch...fades a bit as the day goes on...and warmth goes away..

  • I have butterfly rash also from time to time. I have seen a dermatologist and she says it is a little like Rosace and I have seborroisk Blefarit.

  • Yes I have that rash. I test neg for lupus, but the doctor told me that does not mean that I do not have lupus. I have to go to a dermatologist to make sure. I am on Plaquenil, but I have had the rash for years before the medication.

    Linda

  • I had this type of marking on my face every month, it turned out I was allergic to taking progesterone orally.

You may also like...